I'm a 55 year old male, married, had an active sex life up until recently. About a year and a half ago I got shingles on my face. By the time it was properly diagnosed the virus had done some extensive nerve damage. I am currently on high levels of fentanyl, oxycodone and gavapenten to deal with the pain. I have spent thousands of dollars on surgeries that haven't eliminated the pain. Until I can crawl out from under my medical bills, I'm forced to take the medication. Gradually, over a year and a half, my erections have dwindled. I can begin one but it never gets as hard as it used to before it's lost. This is most frustrating. I recently found out the cost of erectile dysfunction drugs and that my insurance won't cover it. I refuse to believe that soon, I won't be able to get intimate with my wife. Is it possible that the pain medications are causing my dysfunction and if so is it irreversible?View Thread
Thank you Dr. Sheldon. I had suspected as much. I have since eliminated one of the meds (fentanyl) and will pursue reducing the others as my dependence on each subsides. There has been evidence recently that doing this may be successful. I may learn to live with my chronic pain if I continue to improve.View Thread
Thank you Robert. It was the doctor who prescribed the pain medication for my shingles (post repedid neuropothy). I would rather not put another drug into my system for my erectile problem if its the pain medication that is causing the problem.View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.